TED, Graves Disease and Totally fed up!!!!!!

Hi all, I've been reading all the bloggs for months now and thought i would add one. I'm 47 year old male, on my 41st birthday I was taken into hospital with a suspected heart attack. This was ruled out however i did have pneumonia and displayed eratic heat rythms, chest pain and feeling very sick. I was then sent to heart failure clinics and put under a cardiologist. All this was ongoing for the next 3 years. During this period i had numeous blood tests which did show high thyroid hormone levels, however any subsequent tests where always normal. so at this point i was on stable medication and told that i would just continue to take these indefinately as any condition that i had would be taken care of by these med's. Going back to when i was first admitted to hospital when they carried out an angio-gramme which was normal although my heart was slightly enlarged - Diagnosis, Dilated cardiomyopathy??? I lived with this for 4 years taking my medication and following all the doctors orders, all the time constantly complaining about not feeling well. Just over two years ago my wife called the doctor and asked for some advice because of my constant complaining about being unwell and was on and off work all the time. My GP thought that maybe the medication i was taking was working against me and not for me, however she sent me to see a cardiologist for a once over, again!!!. This SPECIALIST said i was fine, nothing wrong with my heart and to stop taking the meds immediately, shook my hand and said he didnt need to see me again (all this in 45 minutes). Within 7 days of stopping the beta-blocker i was in bits, aches paines, palpatations, headaches, sickness insomnia, poor eyesight overnight, sore throat and generally feeling unwell. Blood tests then revealed that my thyroid level was abnormally high, GP thought that we would just check this to be certain, six weeks later same result.

Where am i now.......Blood tests, Endocrinologist, Opthomologist, Cardiologist. Dianosis - Graves disease, Thyroid eye disease, massive depression.

After months of appointments and thyroid drugs (Carbimazole) and beta blockers and lots of time off work!!!! Symptoms now where, severe migraine, eye pain, joint pain (hands and wrists espesially) breathlessness, mood swings, absent mindedness, forgetfulness a.absolute fatigue so bad it was painful.

I was put on a strict regime of carbimazole (30mg) propananol (40mg) with the addition of several other pain killers, sleeping tablets and anti-depressents. Blood test every 5 weeks. Finally the endocrinologist was happy that i could recieve some treatment (aparently i could not recieve treatment while the eye disease was active?????).....So

I had radio active iodine treatment a fortnight ago.............I have started back on carbimazole and still on all the other coctail of drugs. I feel absolutely awful, headache, restlessness, sore eyes, insomnia etc etc...............at least the joint pain has subsides. Thats where i am at right now. I have read all the comments and bloggs left by everybody and can really feel for everyone. I read one blogg asking about unhappy bowels, me too.constipation then diohrea a so on. I have about had enough

reading through this it sounds like a rant and rave.........!!!!! Trust me this is an abbrieviated version....

Thanks Darren

Title edited slightly by Admin to draw attention to it

6 Replies

oldestnewest
  • Hi Darren. I'm so sorry to hear you've been so unwell. I don't know much about Graves (I have Hashi's) but someone will be along soon who does. I found this site so helpful when I didn't know what to do for my health; I hope you will find it helpful too.

  • hello Darren

    I am sorry to hear about your troubles I too have graves disease I effected my eyes,legs and hands I had to have 3 lots of radio iden courses which left me really bad at times but after the 3 course I have gone under active.

    I am know on leathothyroxine 125mg and seem to be doing ok but I will be on this for the rest off my life.

    as for the greaves disease I have been to many courses with junior doctors and consultants because it is unusual here and there does notseem to be a cure for it but the lithothyroxine seems to be helping it a bit.

    I don't know if this is information was any good to you but feel free to ask me anything and I will try to help.

    regards bill

  • Sounds like you had and are still having an awful time! It's a shame you have to fight for your own health too. Don't give up though- if the doctors know you are feeling awful then they should still be trying to help you. If you go quiet and don't tell them, they will presume you are feeling better, even if you are feeling so rubbish that you don't have the energy or will to tell them. I really hope that the RAI treatment shows some good effects soon for you. Take care

  • I have Graves and TED and had RAI while the TED was active! Of course that made the eye problems much worse. Not surprising as I was being treated by a bunch of cowboys who couldn't care a hoot about how their ignorance was affecting me and my family's life. It was a rotten time and I nearly have up and just wanted to crawl into a hole and die.

    Then I took control and slowly and carefully experimented with small changes of thyroxine dose. It is amazing what a difference even 25mcg extra every other day can make. You have to be patient and give it time to work.

    I am dismayed they have put you on antidepressants. Why oh why don't they realise mental well being is affected by thyroid imbalance. That drives me mad - and then they give more medication like proton pump inhibitors - to 'protect' your stomach from the side effects of the meds. Next thing is vitamin deficiencies until you are on that dire merry go round that is so common in today's prescription mad medical society.

    You mood will improve WHEN your thyroid hormones are balanced and you don't have to live with these debilitating symptoms. As for those cardiologists - it just staggers me how many thyroid patients are presented to them but they fail to put two and two together and look for the real CAUSE of the heart symptoms.

    You have been and are going through a very hard time. You can be the one to change this with help from sites like this and hopefully your OH.

    Please learn as much as you can and believe how a thyroid imbalance can affect virtually every cell and function of your body including brain cells. If anyone from the medical profession tells you otherwise, they are wrong. I can vouch for that - after years of illness (pre thyroid I was as fit as a fiddle.) I eventually returned to normality. It takes time but you will get there.

    My top tips are:

    1. Trust your own instincts

    2. Keep a diary of every sign and symptom no matter how bizarre they may seem.

    3. Alongside the symptoms - note the dose of thyroxine so you can compare if you feel better or worse.

    4. Make sure vitamin levels are optimal - low b12, vitamin D and ferritin can mimic and make thyroid symptoms worse. I used to think this was mumbo jumbo - boy have I changed my mind!

    5. Get copies of all your blood test results and use them as a guideline comparing how you feel against the levels - so you know what is right for you - not what the doctors day is normal.

    6 Don't rush or expect miracles overnight - it took a long time to get as ill as you are and it will take a while to get better.

    If you had asked me in the height of my illness whether I could ever get better I wouldn't have believed it. But I did and have led a good life post Graves. You can do it too.

    Keep strong and keep posting for support on here.

  • Hi Darren i also have TED and had RAI, you are in the right place here for lots of friendly advice and help,We all have our storys to tell, so feel free to update us on how you are feeling, I just used to read the blogs and posts before, but feel a bit more confident to post on here now, I spent years thinking there was only me with all the *weird* symptoms, then i found this place,(recomended to me by my Endo i might add)

    keep fighting the fight

    xx ,

  • Hi all, thanks very much for the comments. Again you don't realise just how many people are affected by thyroid issues.

    I still can't see an end at the moment, I've had t a couple of really bad days over the easter weekend, phoned the GP and he has had the consultant get back to me. pulse 110 beats per minute, 185/60 BP.....feeling not well at all. Really not liking this at all................Wish I'd taken the BUPA package when i had the chance....!!!!!!

    I'll keep fighting though....

You may also like...